Aa
A
A
A
Close
Anxiety Community
23.1k Members
Avatar universal

Montelukast (Singulair) and panic attacks.

I took Montelukast (Singulair) for about one month and began having extreme nightmares and panic attacks.  I stopped the montelukast immediately, and the nightmares stopped.  But the panic attacks continue.  I know others have had similar reactions, but I wonder if anyone has found out how to make the effects go away?  I have been off the medication for over 3 months now.  
2 Responses
Avatar universal
I've never taken it but a lot of medications, a whole lot, can cause psychological problems.  Usually these will stop when either someone gets used to the drug or stops taking it.  But here's the thing with psychological reactions to things -- in some people even when the trigger goes away the brain holds onto the problem, in your case, anxiety.  Can't say for sure that's what happened, as I don't understand the intricacies of this particular med, but it's probably what is happening, as the drug isn't in your system anymore and therefore its presence isn't causing the problem anymore, your brain is.  Just knowing this by a person not really prone to anxiety might be enough for you to relax and let it go, but it might not.  The best thing to try first since it has been 3 months is what anyone with a new anxiety problem should do, which is see a psychologist who specializes in anxiety treatment, probably someone who knows techniques such as CBT or hypnosis and go about learning how not to let your brain expect to have panic attacks.  The only other thing to do is wait it out under the assumption the drug profoundly messed with your brain and it is just taking some time to go away, but the longer you wait and the problem continues the more you will become accustomed to thinking this way and develop a chronic anxiety problem.  I found out the really hard way, when a drug messes you up, nobody really knows why it happened or even what happened.  Drugs are approved knowing they are dangerous, and are kept on the market knowing more and more problems arise with them on the assumption that it's better to have the treatment than not and better to have a vibrant market in selling medical services including drugs than not to have one.  That means there is no reward  in our system for doctors having to know how to deal with these adverse consequences, and if the manufacturer knows they aren't talking because it's bad for business.  What you do is up to you, but again, the longer it goes on without resolution the harder it will be to deal with if it sticks around.  Peace.
2 Comments
Thank you.  I am doing what you recommended and agree with you.  Hoping someone out there knows how to help the brain recover, as this more than a psychological reaction, which I am sure has to be involved considering the symptoms. But, I am certain that the problem is physical damage in the brain.  I have developed an exaggerated hypnic reflex (the startling jerk that happens when falling asleep and makes you feel like you are falling) and the symptoms primarily occur during or when I am entering sleep.  I have heard of others, especially children, experiencing the same or similar neuropsychiatric side effects with Montelukast and would love to know if someone found something that has helped.  I just started a full body detox plan with the hope that that might help, and I wonder if there is something that might help with brain inflammation if that is the problem.  I am seeing a naturopath who is very helpful.  He referred me to an accupuncturist which helps but not completely.  I am also seeing a wonderful counselor.  The pulmonologist has been ZERO help.  God, of course, is my greatest help.  I am praying and praying and praying for this go away and for strength to persevere if this turns out to be a permanent problem as it has for others.  
It's unlikely there's physical damage to the brain.  If there was, a neurologist would be able to find that through diagnostic tests that would show abnormal brain function.  But that's seldom the problem in these cases.  What feels like physical damage is something else usually, which is that the neurotransmitters that regulate our brains are messed up but nobody knows which ones or how because nobody actually knows which neurotransmitters cause mental illness.  Because you have no before picture, you have no way to know if things look different now.  There's also not anything to detox -- you stopped the drug a long time ago and it's not in your body anymore.  I don't know what a full body detox looks like -- there are ways that certain substances are supposed to detox various parts of the body, such as the liver, but even if the drug you took has fat soluble elements to it it's unlikely there's enough of it in your liver to cause your problem.  With antidepressants, for example, the biggest long-term problems of quitting them is found in the ones that leave the body the fastest.  So it's not the presence of something that usually causes this, it's whatever it did to whatever it is in your body that causes anxiety.  A lot of drugs for decongesting are stimulating, and for some that can cause anxiety.  If it's bad enough, the trauma could cause your brain to do what happens in us chronic anxiety sufferers, but I have to tell you, nobody knows what that is.  If you had brain inflammation, again, that can be seen in diagnostic tests by a neurologist.  The only full body detox I can imagine is a long fast, but even that will mostly detox your liver and colon.  Lots of people talk of detoxing, but ask them, what is it specifically the detox is trying to eliminate from your body that your body doesn't eliminate anyway in the normal course of events.  Again, it's not like you were exposed to radiation or chemotherapy or took poison, you had a bad reaction to a drug which you stopped taking so it's gone.  I can't tell you what happened, I don't know.  If the drug did something to you, hopefully someone with expertise can find the problem in your body.  If, as is more likely, nothing can be seen that looks abnormal, or even if they do, the real problem is, what do you do about it?  And with that you're back to probably having to deal with it as an anxiety problem just as anyone else does, but in your case, as this is a new problem and you know exactly the trigger, I have much higher hopes you can overcome it than I would someone like me who has chronic anxiety for no apparent reason.  You have real stuff to work on.  I wish you quick success, but am only writing this to caution you that if the specialists can't find anything that looks amiss through diagnostic testing if you keep dwelling on them fixing you you won't get fixed.  Peace.
973741 tn?1342346373
Do you think you had a propensity for panic and the singulair just brought it out?  Would think this could happen.  Singulair does tend to be linked to psychiatric issues and panic especially in pediatric populations (up to 19 yrs).  Unfortunately, now it would be best to avoid all medications similar of that class in the future.  Unfortunate as being asthmatic can definitely make life also quite difficult.  I feel for you.  Have you ever tried acupuncture?  What does your doctor say about this situation?  
2 Comments
Thank you special mom!  Yes, I am using acupuncture and a lot of supplements along with hydroxyzine  on the worst nights.  The psychiatric side effects are not limited to children and teens.  I have found others like me online with some saying the side effects are permanent and all of those being children.  The only adult who discussed a time frame for the side effects said that they lasted 2 years.  I hope and pray that I am in the 2 year category.  My pulmonologist says nothing about this even though he prescribed it for me.  I am seeing a naturopath and he is the one who referred to the accupuncuturist and led me to the supplements.  But he has not been able to give me any definitive answers regarding cause or time of recovery.  I will keep praying, persevering and searching for answers! God bless!
Know that natural medicine takes longer to work.  It's a holistic treatment for everything going on, not just one thing.  There's also a lot of trial and error.  Doctors have way better diagnostic tools for many things because they have devices that can actually look at things, but in your case that's not probably true -- the brain is very difficult to look at and you have no before pictures to compare to.  A lot of drugs cause anxiety because they are too stimulating for a particular person.  Actually, many drugs used to treat mental illness are quite stimulating and create anxiety disorders or make mental problems worse.  There's just no way to predict how a particular person will react to medication, or even sometimes to plant remedies or even to certain foods.  Because I don't think anyone can tell you what specifically happened to your neurotransmitters that made this happen, you have to just accept that it did happen most likely, and treat it as anyone would an anxiety disorder.  Here's hoping you find something that works for you.  It's just really hard when a treatment harms us, it happened to me, and it's just hard.  All the best.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?